Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 142, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2007, 7:56 PM MDT for 5 counties in South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2007, 7:56 PM MDT (01:56 UTC)
- Expired
- Jul 9, 2007, 8:28 PM MDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 4:15 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3053 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:26 PM MDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 9, 2:26 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT MON JUL 9 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN CONCERN IN THE SHORT RANGE IS CONVECTION...AND SEVERITY OF THAT CONVECTION. VERY SHARP/STRONG LOOKING S/W IS HEADING TOWARD THE NORTHERN PLAINS LATE THIS AFTERNOON. THIS WAVE WILL HELP CARVE OUT SIGNIFICANT EASTERN CONUS MID LEVEL TROF. MEANWHILE SFC FRONTAL BOUNDARY CURRENTLY LOOKS TO BE HEADING SOUTHEAST TOWARD THE WESTERN DAKOTAS. THIS FRONT WILL SWEEP ACROSS THE STATE TONIGHT. AHEAD OF AND IN THE VICINITY OF THE BOUNDARY SHEAR VALUES ARE QUITE IMPRESSIVE AS ARE COMPOSITE INDICES THAT RELY ON SHEAR FOR INPUT. NOT QUITE SO IMPRESSIVE ARE FORECASTED MIXED LAYER LIFTED INDICES AND CAPES. ALSO...MID LEVEL LAPSE RATES ARE MARGINAL FOR SVR. HOWEVER...SPRING-LIKE DYNAMICS/FORCING SUGGEST THAT A DECENT LINE OR TWO OF STORMS SHOULD ACCOMPANY THE FRONT AS IT MOVES OVER THE CWA TONIGHT. LOCALIZED HEAVY RAIN WILL BE POSSIBLE WITH PWATS HEADED TOWARD 1.5 INCHES THIS EVENING. BUT...FAST FRONTAL MOVEMENT SHOULD KEEP STORMS PROGRESSIVE AND THUS NOT ANTICIPATING ANY HYDRO ISSUES. FOR TUESDAY SURFACE HIGH CONTINUES TO BUILD IN WITH PLENTY OF WIND ALONG WITH COOLER TEMPERATURES. UNDER SURFACE HIGH...TUESDAY NIGHT SHOULD BE THE COOLEST NIGHT WE HAVE HAD IN AWHILE. THEN SWITCHING ATTENTION TOWARD WEDNESDAY NIGHT. GFS HAS A WEAK WAVE COMING DOWN THE PIKE IN THE NORTHWEST FLOW ALOFT. THE MODEL ALSO INDICATES A SUBTLE FRONT MOVING ACROSS THE REGION AND IS CRANKING OUT SOME QPF ACROSS MY NORTHEAST CWA. FOLLOWED MPX AND FSD WITH A SMALL POP FOR SAID TIME PERIOD. CONCERNING TEMPERATURES...NOT BIG CHANGES AS INHERITED GRIDS MATCHED UP FAIRLY GOOD WITH THE LATEST GUIDANCE. .LONG TERM...THURSDAY THROUGH MONDAY FORECAST CHALLENGES...TEMPERATURES. LOOKING AT A STATIONARY FLOW PATTERN SHOWCASING A LONGWAVE UPPER LEVEL RIDGE IN THE WEST AND TROF IN THE EAST LEAVING THIS FORECAST AREA BENEATH NORTHWEST FLOW...TYPIFIED BY DRY WEATHER CONDITIONS AND A WIDE RANGE IN TEMPERATURES WITH OCCASIONAL BACK-DOOR COLD FRONTAL PASSAGES WHICH USHER COOL AND DRY AIR INTO THE REGION FROM CANADA. FOR THURSDAY THROUGH SATURDAY...A COOLER THAN NORMAL AIRMASS WILL BE IN PLACE ACROSS THE FORECAST AREA. SUNDAY AND MONDAY THE UPPER LEVEL RIDGE MAY SHIFT A LITTLE BIT EASTWARD...ALLOWING FOR A SLIGHT WARM UP FOR SUNDAY AND MONDAY. THE ONLY WX/MEASURABLE POP MENTION IN THE EXTENDED FORECAST SHOWS UP AT THE TAIL END /SUNDAY NIGHT AND MONDAY/ WHERE CONCERNS PRESENTLY SURROUND A SHORT-WAVE TROF WHICH MAY BE TRYING TO PUNCH RIGHT THROUGH THE WESTERN CONUS UPPER RIDGE AND WORK INTO THE NORTHERN HIGH PLAINS AND THE NORTHERN PLAINS BY THE START OF NEXT WEEK. && .AVIATION... EXPECT VFR CONDITIONS ACROSS THE REGION THROUGH THE EVENING AND EVENING WITH ANY CIGS AOA 5K FEET WITH UNLIMITED VSBYS. HOWEVER...TOWARD EARLY TO MID EVENING STORMS ARE EXPECTED TO MOVE INTO THE AREAS NEAR KPIR AND KMBG. THOSE STORMS SHOULD SWEEP ACROSS KABR AND KATY AROUND OR AFTER MIDNIGHT. OF COURSE IFR VSBYS/CIGS CAN BE EXPECTED WITH THE THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...DORN AVIATION...TDK
Hazardous weather outlook, Jul 9, 4:04 AM MDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 504 AM CDT MON JUL 9 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 504 AM CDT MON JUL 9 2007 /404 AM MDT MON JUL 9 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA AS A POTENT COLD FRONT MOVES ACROSS THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS BEING THE MAIN THREATS. THESE STORMS ARE EXPECTED TO MOVE EAST ACROSS THE STATE OVERNIGHT...BUT THE SEVERE THREAT WILL DIMINISH FROM THE JAMES RIVER AND POINTS EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW LINGERING THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM CDT /5PM MDT/ ACROSS NORTH CENTRAL SOUTH DAKOTA. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jul 9, 6:36 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 54 min |
| Jul 9, 6:45 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 45 min |
| Jul 9, 7:02 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 58 min |
| Jul 9, 8:52 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 23 min |
| Jul 9, 9:17 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.